Format

Send to

Choose Destination
Ann Emerg Med. 2003 Jul;42(1):14-9.

Complications of diagnostic physostigmine administration to emergency department patients.

Author information

1
Department of Emergency Medicine, Division of Medical Toxicology, University of California-San Diego Medical Center #8925, 200 West Arbor Drive, San Diego, CA 92103-8925, USA. aschneir@ucsd.edu

Abstract

STUDY OBJECTIVES:

Literature exists describing the complications associated with therapeutic physostigmine administration. No series exists detailing strictly diagnostic use. Our objective was to document the complications associated with diagnostic physostigmine administration in emergency department (ED) patients suspected of having antimuscarinic delirium.

METHODS:

Two reviewers blinded to the study purpose performed a retrospective chart review on all adult patients administered physostigmine diagnostically over a 79-month period at a tertiary-care hospital. Twenty percent of charts were reviewed by both abstractors. The data abstracted from the chart included total dose of physostigmine, effect on mental status, any subsequent complications, or any use of atropine. Discharge summaries, toxicology consultations, and urine drug screens were used to determine the cause of the altered mental status.

RESULTS:

Thirty-nine adult patients were administered varying doses of physostigmine (range 0.5 to 2 mg). The reviewers were able to determine the cause of the altered mental status in 35 patients. The cause was purely antimuscarinic in 19 patients, purely nonantimuscarinic in 10 patients, mixed antimuscarinic and nonantimuscarinic in 2 patients, psychiatric in 4 patients, and unknown in 4 patients. A total of 22 patients had full reversal of delirium, and this group comprised all 19 patients with a purely antimuscarinic cause and 3 patients in whom a cause was never determined. One (2.6%) in 39 patients had a brief convulsion without adverse sequelae. This patient was poisoned with an antimuscarinic drug. No patient had dysrhythmias, had signs of cholinergic excess, or was administered atropine.

CONCLUSION:

Diagnostic physostigmine administration was without significant complication when given to ED patients suspected of having antimuscarinic delirium. Although a relatively small series, it contributes to the safety profile of physostigmine.

PMID:
12827117
DOI:
10.1067/mem.2003.232
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center